Nebraska, 2023

Hail in Nebraska, August 10, 2023

August 10, 2023 · NWS GID · 16 events in 4 counties and zones

A supercell thunderstorm produced a swath of severe weather across portions of south central Nebraska during the evening of August 10th. A weak upper level disturbance and associated surface front/trough sparked isolated thunderstorms in Dawson and Buffalo Counties between 4-5 PM CDT.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8.5 million
Crop damage
$5.5 million
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

A supercell thunderstorm produced a swath of severe weather across portions of south central Nebraska during the evening of August 10th. A weak upper level disturbance and associated surface front/trough sparked isolated thunderstorms in Dawson and Buffalo Counties between 4-5 PM CDT. These storms developed amidst warm surface temperatures (near 90 degrees) and strong instability (CAPE values near 2000 J/kg). The strong instability and adequate deep layer shear allowed the isolated storms to morph into a singular, dominant supercell that tracked from the Kearney area at around 5 PM, southeastward towards Superior by around 9 PM. Large hail was the primary severe threat, with several instances of significant severe hail (at least 2 inches in diameter) reported along its path. As a result, the main impact from this severe event was crop damage, though vehicle and home damage also occurred. The storm exited Nebraska altogether between 9-10 PM CDT.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 10, 1:30 PM CST, 2 hours 32 minutes earlier.

Area forecast discussion, Aug 10, 1:30 PM CST, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
230 PM CDT Thu Aug 10 2023

.DISCUSSION...(This evening through Thursday)
Issued at 119 PM CDT Thu Aug 10 2023

Key Messages:

* Small chance, and seemingly decreasing, for an isolated
  thunderstorm this evening.

* Somewhat warmer Friday/Saturday and dry conditions.

* Stronger upper level wave will dive through the area Sunday,
  bringing a shot for thunderstorms, and then followed by a longer
  period of drier weather next week.

Low pressure in South Dakota has a trailing front/trough moving
through the western Nebraska sandhills. Ahead of the trough
south/southwest winds are mixing out the boundary layer over
the southern sections of the forecast area. Temperatures are
seasonally warm as some mid/high clouds drift across the area
ahead of the trough.

Tonight, the trough will slowly work east across the area
but will takes its times. Models have trended back from even
isolated thunderstorm development along the trough as low
level convergence is limited and capping hard to break. There
are few signs, if any, of convective development at this time.
There isn't a whole of upper support in the next few hours either
to help develop storms. For these reasons, I have lowered
precipitation chances to the 15-20% range, and limited areal
coverage to western/northern areas overall. Not a zero chance but
its sure looks sparse for any storms this evening.

Friday and Saturday...the weather looks very summer-like. Dry
in the absence of any obvious storm trigger, or at least a
situation that warrants any additions of precipitation chances.
Highs will climb back into the 90s Friday and around 90 Sunday.

The next significant weather system will move across the area
Sunday in the form of an upper level wave and cold front. With
front passing, there is good agreement for precipitation ahead
of and along, and thus higher precipitation chances are in the
forecast Sunday...as high as 60 percent in some areas. Not a
guarantee, but clearly the best shot at precipitation in the
7-day forecast.

That segway leads us to a dry forecast next week as this strong
wave really cleans things out, including looking at comfortable
dewpoints in the 50s Monday and Tuesday. Temperatures will drop
back and gradually climate during the week, but still be quite
seasonal even when it does warm up.

Ensembles past 7 days still suggest rising heights and warming
temperatures, or at least above normal, settling into the area
around August 19th/20th and lasting several days.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Friday)
Issued at 100 PM CDT Thu Aug 10 2023

VFR conditions are forecast through period with passing high
clouds and no visibility restrictions. A windshift will slide
through later this evening shifting winds to the west/northwest
but weak enough, winds could be largely variable. Can't say
there won't be an isolated storm in the nearby area, but chances
are less than 15% at either locations.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

DISCUSSION...NOAA/NWS/Moritz
AVIATION...NOAA/NWS/Moritz
Hazardous weather outlook, Aug 10, 1:50 PM CST, 2 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
250 PM CDT Thu Aug 10 2023

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
111200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
250 PM CDT Thu Aug 10 2023

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Tonight.

A weak front moving across the area this evening and early
overnight may spark a renegade thunderstorm or two, mainly
over south central Nebraska.

To be frank, the chance of a thunderstorm is very small, and
areal coverage would be sparse at best, but if a storm does
develop, it could be strong to severe. Hail to the size of half
dollars and wind gusts of 60 mph be would be possible. Any
thunderstorm development would mostly likely occur between 5 PM
and 11 PM. The storms would move to the east southeast in
direction.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

On Friday afternoon, heat index values along and near the Kansas
border, and across north central Kansas, will be around 100
degrees at times.

The next chance for thunderstorms is Saturday night through Sunday
evening. Thunderstorms are possible along the the front as it
passes, and while strong or severe storms may occur, it is too
early to pin down any specific hazards, timing and location
information at this point.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report hail or any size and damaging
wind gusts to the National Weather Service in Hastings.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

The radar

The Grand Island radar (KUEX), 78 km away, was scanning. The volume nearest the first event began at 22:03 UTC.

Open the radar archive at this moment

Event by event

16 hail. Local standard time, as filed.

Hail, Buffalo

When
August 10, 4:02 PM CST
Where
Buffalo County, 2.2 mi ENE of Riverdale
Measured
0.75 in hail
Reported by
Public
Coordinates
40.790, -99.130

Hail, Buffalo

When
August 10, 4:18 PM CST
Where
Buffalo County, 2.51 mi WSW of Glenwood Park
Measured
2 in hail
Property damage
$5.0 million
Reported by
Social Media
Coordinates
40.730, -99.120

Hail, Buffalo

When
August 10, 4:18 PM CST to 4:20 PM CST
Where
Buffalo County, 0.87 mi SE of Riverdale to 2.6 mi SE of Riverdale
Measured
1.25 in hail
Reported by
Social Media
Coordinates
40.770, -99.160

Hail, Buffalo

When
August 10, 4:25 PM CST to 4:30 PM CST
Where
Buffalo County, 1.48 mi SSE of Glenwood Park to 1.25 mi ENE of Kearney
Measured
1.25 in hail
Reported by
NWS Employee
Coordinates
40.730, -99.070

Hail, Buffalo

When
August 10, 4:40 PM CST
Where
Buffalo County, 1.57 mi E of (Ear)kearney Arpt
Measured
1 in hail
Reported by
Public
Coordinates
40.730, -98.970

Hail, Adams

When
August 10, 6:15 PM CST
Where
Adams County, 2.32 mi NNW of Ayr
Measured
2.75 in hail
Property damage
$2.0 million
Reported by
Emergency Manager
Coordinates
40.450, -98.440

Hail, Adams

When
August 10, 6:30 PM CST
Where
Adams County, 1.74 mi NE of Ayr
Measured
1.75 in hail
Property damage
$1.0 million
Reported by
Storm Chaser
Coordinates
40.440, -98.400

Hail, Adams

When
August 10, 6:35 PM CST
Where
Adams County, 3.84 mi ESE of Pauline
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
40.392, -98.287

Report from an NeRain observer located six miles east-northeast of Blue Hill.

Hail, Greeley

When
August 10, 6:38 PM CST
Where
Greeley County, 17.36 mi NW of Greeley
Measured
1 in hail
Property damage
$50,000
Crop damage
$1.0 million
Reported by
Public
Coordinates
41.740, -98.750

Hail up to the size of quarters, driven by wind gusts of unknown speed, resulted in damage to a corn field.

Hail, Nuckolls

When
August 10, 7:07 PM CST
Where
Nuckolls County, 0.87 mi SE of Lawrence
Measured
1.5 in hail
Property damage
$50,000
Reported by
Social Media
Coordinates
40.290, -98.260

Hail, Nuckolls

When
August 10, 7:12 PM CST to 7:14 PM CST
Where
Nuckolls County, 5.55 mi S of Lawrence to 6.93 mi S of Lawrence
Measured
1.75 in hail
Property damage
$25,000
Crop damage
$1.5 million
Reported by
Social Media
Coordinates
40.220, -98.260

Hail, Nuckolls

When
August 10, 7:18 PM CST
Where
Nuckolls County, 3.19 mi NNW of Abdal
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
40.170, -98.160

Hail, Nuckolls

When
August 10, 7:18 PM CST
Where
Nuckolls County, 5.55 mi SE of Lawrence
Measured
2 in hail
Property damage
$50,000
Crop damage
$1.5 million
Reported by
Social Media
Coordinates
40.240, -98.200

Hail, Nuckolls

When
August 10, 7:28 PM CST
Where
Nuckolls County, 4.61 mi SE of Lawrence
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
40.260, -98.200

Hail, Nuckolls

When
August 10, 7:35 PM CST
Where
Nuckolls County, 3.17 mi E of Abdal
Measured
2.5 in hail
Property damage
$250,000
Crop damage
$1.5 million
Reported by
Fire Department/Rescue
Coordinates
40.130, -98.070

Hail, Nuckolls

When
August 10, 7:47 PM CST
Where
Nuckolls County, 1.48 mi SSE of Abdal
Measured
1.5 in hail
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
40.110, -98.120

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1119143, 1119144, 1119145, 1119147, 1119150, 1119138, 1119140, 1119598, 1119142, 1119151, 1119152, 1119154, 1119155, 1119156, 1119157, 1119158.